Fluoroquinolones Can Lead to Aortic Rupture
Antibiotics are one of the miracles of modern medicine and Fluoroquinolones are one of the most commonly used antibiotics. However, a recent study showed that this class of antibacterials can increase the risk of aortic damage and rupture. Previous studies have also demonstrated that fluoroquinolones which can lead to other side effects include:
- Tendon damage and rupture
- Achilles tendinopathy
- Trouble sleeping
- A headache
- Nausea and vomiting
- Abdominal pain
Of course, some of these side effects are far more severe than others. Tendon damage and tendon rupture is extremely severe and has led to the FDA requiring a “black box” warning being placed on the packaging. Recently, a study was completed showing that fluoroquinolones can also cause rupture of the aorta in certain individuals.
Fluoroquinolones: Mechanism of Action
Fluoroquinolones are the only group of antibiotics that directly target the DNA in bacterial cells. These antibiotics bind to the bacterial enzyme as it attaches to DNA. This prevents bacteria from dividing. When bacteria do not divide, the body’s immune system can kill them. This is how the body clears a bacterial infection. Some of the different types of bacteria that fluoroquinolones can kill include:
- Staph Aureus
- Strep Pneumo
Unfortunately, this prescription antibiotic has also been shown to cause the breakdown of collagen. Collagen plays a crucial role in the structure of the matrix that binds cells together. The antibiotic alters the activity of various enzymes and leads to a reduction in the production of collagen. This causes serious oxidative stress on the tendon cells, leading to the tendon rupture mentioned above.
It is this same mechanism of action that contributes to the dissection, aneurysm, and ultimate rupture of the aorta. The aorta depends on the collagen and the integrity of the extracellular matrix. As the collagen and tissue within the aorta break down, the wall of this blood vessel is seriously damaged. This increases the risk of an aortic rupture and is a life-threatening medical emergency.
A Study: Fluoroquinolones and Rupture of the Aorta
Even though trauma is one of the most common causes of an aortic rupture, fluoroquinolones have also been implicated in ruptures of the aorta. A group of researchers recently published an article in the Journal of the American Medical Association, Internal Medicine. In this study, the researchers compared about 1,500 patients with close to 150,000 control cases from a large research database. These individuals were observed over a period of 11 years. The group of 1,500 patients had all suffered an aortic aneurysm or an aortic dissection. For every one individual who had suffered aortic damage, they were compared with 100 individuals who had not.
Next, the researchers identified all individuals in the study who had used fluoroquinolones. Some of the most commonly prescribed fluoroquinolones include:
- Ciprofloxacin (Ciloxan)
- Levofloxacin (Levaquin)
- Moxifloxacin (Vigamox)
The researchers found that individuals who had taken fluoroquinolones were more than twice as likely to suffer an aortic aneurysm or rupture. This risk was highest in the first 60 days after taking this antibiotic. The elevated risk persisted for years after taking this drug. Even though an aortic rupture is rare, it is life-threatening, and people need to know that this is a possible side effect of taking this medication.
Watch YouTube Video: Southland Firefighter Says a Popular Antibiotic Poisoned His Body (Fluoroquinolone Toxicity). In this video, firefighter Chris Jones warns about a powerful antibiotic called Ciprofloxacin that he says poisoned him and prevented him from doing the things he loves.
Statement from the Food and Drug Administration on Safety
As a result of this study, and others, the FDA recently released a safety statement regarding fluoroquinolones. The FDA states that there is a rare but statistically significant increase in the risk of suffering a tear in the aorta. If this happens, people can quickly bleed to death and will require emergency surgery to stop the bleeding. Therefore, fluoroquinolones should not be used in individuals who are at an increased risk of developing aortic aneurysms. These individuals include:
- People with a history of aortic blockage or prior development of aortic aneurysms
- Elevated blood pressure
- Certain genetic disorders that weaken the aorta such as Marfan’s Syndrome
Fluoroquinolones are powerful antibiotics that can kill dangerous bacteria. They have been used for more than 30 years and without treatment, some infections can become life-threatening. On the other hand, in individuals where alternative antibiotics are available, this risk should be avoided.
Contacting a Products Liability Lawyer
Unfortunately, many people have already suffered aortic damage as a result of this antibiotic. Family members and friends might be asking whether or not this risk could have been avoided. After all, an aortic rupture can lead to lifelong complications or even death. This is where meeting with a products liability lawyer in Sacramento can be helpful. A legal professional can:
- Review the records of the incident
- Assist families in making tough decisions
- Help families to seek damages related to the injury and its complications
- Move a case to trial if required
Everyone needs to know that there is always help available. Nobody should face this stressful situation alone. Meet with a Sacramento products liability lawyer today. You and your family might be entitled to a substantial settlement.
Sacramento Products Liability Lawyers
I’m Ed Smith, a Sacramento Products Liability Lawyer. Fluoroquinolones are a powerful class of antibiotic used to kill bacteria; however, in some individuals, this can also lead to aortic rupture. If someone you care about has developed blood vessel damage after taking a fluoroquinolone, call me at (800) 404-5400 or (916) 921-6400 for free, friendly legal advice.
Those who desire to can look through our past verdicts or settlements.
Image Attribution: Deposit Photos
:dr 0p cha [cs 1009] cv